Translator Disclaimer
September 2019 1-stable fluctuations in branching Brownian motion at critical temperature I: The derivative martingale
Pascal Maillard, Michel Pain
Ann. Probab. 47(5): 2953-3002 (September 2019). DOI: 10.1214/18-AOP1329

Abstract

Let $(Z_{t})_{t\geq 0}$ denote the derivative martingale of branching Brownian motion, that is, the derivative with respect to the inverse temperature of the normalized partition function at critical temperature. A well-known result by Lalley and Sellke (Ann. Probab. 15 (1987) 1052–1061) says that this martingale converges almost surely to a limit $Z_{\infty }$, positive on the event of survival. In this paper our concern is the fluctuations of the derivative martingale around its limit. A corollary of our results is the following convergence, confirming and strengthening a conjecture by Mueller and Munier (Phys. Rev. E 90 (2014) 042143): \begin{equation*}\sqrt{t}\bigg(Z_{\infty }-Z_{t}+\frac{\log t}{\sqrt{2\pi t}}Z_{\infty }\bigg)\xrightarrow[t\to \infty ]{}S_{Z_{\infty }}\quad\text{in law},\end{equation*} where $S$ is a spectrally positive 1-stable Lévy process independent of $Z_{\infty }$.

In a first part of the paper, a relatively short proof of (a slightly stronger form of) this convergence is given based on the functional equation satisfied by the characteristic function of $Z_{\infty }$ together with tail asymptotics of this random variable. We then set up more elaborate arguments which yield a more thorough understanding of the trajectories of the particles contributing to the fluctuations. In this way we can upgrade our convergence result to functional convergence. This approach also sets the ground for a follow-up paper, where we study the fluctuations of more general functionals including the renormalized critical additive martingale.

All proofs in this paper are given under the moment assumption $\mathbb{E}[L(\log L)^{3}]<\infty $, where the random variable $L$ follows the offspring distribution of the branching Brownian motion. We believe this hypothesis to be optimal.

Citation

Download Citation

Pascal Maillard. Michel Pain. "1-stable fluctuations in branching Brownian motion at critical temperature I: The derivative martingale." Ann. Probab. 47 (5) 2953 - 3002, September 2019. https://doi.org/10.1214/18-AOP1329

Information

Received: 1 June 2018; Revised: 1 November 2018; Published: September 2019
First available in Project Euclid: 22 October 2019

zbMATH: 07145308
MathSciNet: MR4021242
Digital Object Identifier: 10.1214/18-AOP1329

Subjects:
Primary: 60F17, 60J80
Secondary: 35K57, 82B44

Rights: Copyright © 2019 Institute of Mathematical Statistics

JOURNAL ARTICLE
50 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.47 • No. 5 • September 2019
Back to Top